Illinois, 2012

Drought in Illinois, November 1 to 30, 2012

November 1 to 30, 2012 · NWS PAH · 13 events in 13 counties and zones

There was no appreciable change in long-term drought conditions during the month of November. Rainfall was below normal during the month, but this deficit was partially offset by low evaporation rates caused by unseasonably cool air.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

There was no appreciable change in long-term drought conditions during the month of November. Rainfall was below normal during the month, but this deficit was partially offset by low evaporation rates caused by unseasonably cool air. Moderate drought conditions persisted throughout November south of a line from Carbondale to Carmi. The main impact of the long-term drought was on farm ponds used for irrigating fields or raising livestock. Soil moisture was near normal. Some pastures remained in poor or very poor condition, but many of them improved to adequate condition. Streamflows were running about normal. At the Carbondale airport, November rainfall was 1.69 inches, which was 2.56 inches below normal. The drought began in May and continued into December in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 31, 10:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT WED OCT 31 2012

.UPDATE...
ISSUED AT 1119 PM CDT WED OCT 31 2012

REVISED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 236 PM CDT WED OCT 31 2012

MAIN CONCERN IS THE FREEZE POTENTIAL TONIGHT. CURRENT PLAN IS TO
LEAVE THE EXISTING FREEZE WARNING ALONE. TWEAKED TEMPERATURES
SOME...BUT THE WARNING AREA STILL LOOKS PRETTY GOOD. IF WINDS DROP
OFF COMPLETELY...WHICH IS A BIG IF...WOULD NOT BE SURPRISED TO
SEE A HARD FREEZE IN THE EAST...WHERE DEWPOINTS ARE FORECAST TO BE
IN THE MID 20S. ISOLATED AREAS OUTSIDE OF THE WARNING AREA COULD
ALSO FREEZE BRIEFLY...BUT A MAJORITY OF THAT AREA SHOULD STAY ABOVE
FREEZING.

GUIDANCE IN AGREEMENT ON WINDS BACKING TO THE WEST THURSDAY AHEAD
OF A COLD FRONT TO MOVE THROUGH THE AREA THURSDAY NIGHT. MOISTURE
RETURN AHEAD OF THE FRONT IS VERY MEAGER...SO THE FRONTAL PASSAGE
WILL BE DRY. HOWEVER...THE 12Z MODELS DO INCREASE CLOUDS IN THE
6-10KFT LAYER OVER THE NORTH THURSDAY AFTERNOON. THIS MAY AT LEAST
HOLD DOWN TEMPERATURES A FEW DEGREES UP THERE. LOWS THURSDAY NIGHT
WILL BE A BIT MILDER MAINLY DUE TO A MINOR BUMP IN DEWPOINTS.

NO SIGNIFICANT PUSH BEHIND THE FRONT...BUT IT SHOULD BE THROUGH
THE AREA BY 12Z FRIDAY. A WEAK SURFACE HIGH WILL QUICKLY SETTLE
OVER THE AREA FRIDAY...SO NORTH WINDS ON FRIDAY WILL BE RATHER
LIGHT BY THIS WEEKS STANDARDS. THAT BEING SAID...IT DOES APPEAR
THAT GUIDANCE HAS TRENDED A BIT COOLER ACROSS THE AREA FOR
FRIDAY...DESPITE SUNNY SKIES.

FRIDAY NIGHT WILL BE A TRANSITIONAL PERIOD...AS THE FLOW ALOFT
BECOMES NEARLY ZONAL...AND THE SURFACE HIGH SHIFTS EASTWARD.
RELATIVELY LIGHT WINDS WILL GRADUALLY VEER TO THE SOUTHEAST
THROUGH THE NIGHT...LEADING TO A SOMEWHAT MILDER NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 236 PM CDT WED OCT 31 2012

EXCEPT FOR THE GEM...MODELS ARE IN DECENT AGREEMENT THIS WEEKEND
WITH A LOW PRESSURE SYSTEM MOVING ACROSS THE MIDDLE MISSISSIPPI
VALLEY.  THE GEM TAKES THE LOW NORTH OF OUR REGION...BUT THE
ECMWF...SREF AND GFS ALL TAKE THE LOW ON A SIMILAR TRACK ACROSS
SOUTHERN MISSOURI INTO KENTUCKY/TENNESSEE.  ECMWF IS STILL FASTER
THAN THE GFS...WITH SREF IN BETWEEN THE TWO...AND ECMWF IS THE
DRIEST...SHOWING ONLY A FEW HUNDREDTHS IN GENERAL ACROSS THE AREA.
WITH THE TIMING DIFFERENCES AND THE VARYING QPF AMOUNTS...STAYED IN
THE CHANCE TO SLIGHT CHANCE CATEGORIES FOR SATURDAY INTO SATURDAY
NIGHT...WITH SOME LINGERING SLIGHT CHANCE POPS FOR OUR SOUTHEAST
COUNTIES ON SUNDAY.  GFS SHOWS BOUNDARY LAYER LI'S OF 0 TO -2
SATURDAY AFTERNOON...AND NEAR ZERO SATURDAY EVENING...SO CONTINUED
WITH SOME THUNDERSTORM CHANCES.

AFTER AN INITIAL WARM UP TO ABOVE NORMAL TEMPERATURES ON
SATURDAY...ANOTHER COOL DOWN IS EXPECTED ON SUNDAY INTO MONDAY WITH
PREVAILING NORTH TO NORTHWEST WINDS.  NEAR NORMAL TEMPERATURES WILL
RETURN TUESDAY INTO WEDNESDAY WITH A RETURN OF SOUTHERLY WINDS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1119 PM CDT WED OCT 31 2012

VFR CONDITIONS WILL PERSIST THROUGH THE VALID FORECAST PERIOD. THE
CENTER OF HIGH PRESSURE WILL SLIDE SOUTH OF THE REGION OVER THE NEXT
24 HOURS AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE
APPROACH OF THIS FRONT WILL RESULT IN AN INCREASE IN MID LEVEL
CLOUDS LATE TONIGHT AND THURSDAY. LOWEST CEILINGS THURSDAY WILL
RANGE THROUGH THE 6-10 KFT LAYER. LIGHT WNW WINDS TONIGHT WILL
BECOME MORE WSW AND INCREASE NEAR 10 KNOTS BY THURSDAY AFTERNOON.
WINDS WILL SHIFT TO THE NORTHWEST THURSDAY NIGHT WITH FRONTAL
PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR ILZ075>078-
     081>083-086-087-091.

MO...NONE.
IN...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR INZ081-082-
     085>088.

KY...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR KYZ010>022.

&&

UPDATE...RJP
SHORT TERM...DRS
LONG TERM....RST
AVIATION...RJP
Hazardous weather outlook, Oct 31, 9:03 AM CST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT WED OCT 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...A FREEZE WARNING IS IN EFFECT LATE TONIGHT FOR THE AREA
GENERALLY ALONG AND EAST OF A LINE FROM MT VERNON ILLINOIS TO
KENTUCKY LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Alexander

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Gallatin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hardin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Johnson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Pope

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Union

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Saline

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, White

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420354, 420355, 420356, 420357, 420358, 420359, 420360, 420361, 420362, 420363, 420364, 420365, 420366.